Kentucky, 2018

Flooding and Damaging Winds in Kentucky, June 26 to 27, 2018

June 26 to 27, 2018 · NWS PAH · 10 events in 6 counties and zones

Storms formed in east central Missouri during the afternoon along a remnant outflow boundary from the morning thunderstorms. The afternoon storms moved southeast and intensified in the unstable air along the slowing outflow boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$214,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Storms formed in east central Missouri during the afternoon along a remnant outflow boundary from the morning thunderstorms. The afternoon storms moved southeast and intensified in the unstable air along the slowing outflow boundary. Afternoon heating contributed to moderately strong instability. Rather strong wind shear resulted in some organized lines and bowing lines of storms. Sporadic damaging winds occurred in association with the lines. Two lines of storms slowed down and merged over the Pennyrile region of western Kentucky, causing very heavy rain that produced some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 4:10 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 26, 4:10 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
510 PM CDT Tue Jun 26 2018

.SHORT TERM...(Tonight through Thursday night)
Issued at 509 PM CDT Tue Jun 26 2018

Much delayed this discussion this afternoon due to convective
watches, warnings, and potential for other headlines during the
next few days.

In coordination with SPC, extended Severe Thunderstorm Watch
Number 224 east-southeast to southern Illinois as atmosphere has
recovered sufficiently for severe potential into that area.

High Resolution, Convection Allowing Models (CAM), such as the
ESRL HRRR and RAP guidance are having some spatial issues dealing
with the detection of cold pool expansion and upshear thunderstorm
development along and behind the series of MCS (Mesoscale
Convective Systems) moving through the WFO PAH forecast area. The
trend is to develop convection (showers and thunderstorms) and
resultant higher QPF (rainfall amounts) much further south than
has been actually occurring. This seems to be the bias the last
couple of days. Adjusted forecast PoP grids northward to reflect
the better rainfall potential for the remainder of this afternoon
and this evening.

Once the small MCS (currently over southern IL and southeast
Missouri) moves east, the expectation is for a third MCS to move
through overnight and into Wednesday morning. There continues to
be some uncertainty on coverage of severe weather further to the
south and east this evening and overnight, so will have to monitor
and adapt, as needed.

With the frontal boundary moving south on Wednesday, kept a
prolonged period of chance PoPs matching closely to the stalling
boundary through the area and reflecting the instability along
and south of the front (as highlighted by the SPC Day 2 Severe
Weather Outlook).

Most of the convection should be capped to the west going into
Thursday from the west, but there may be enough insolation and
weak shear for a slight chance/chance of thunderstorms during the
afternoon on Thursday.

Have been strongly considering an excessive heat watch or heat
advisory from Thursday afternoon through Saturday afternoon (and
possibly into Sunday). The likelihood for issuing a heat advisory
or better headline continues to be greater than 70 percent.
However, due to the potential for convective activity near the
start time of an advisory on Thursday, combined with procedural
implications of issuing an advisory at or beyond 48 hours, will
just continue a mention of elevated heat index values in a
hazardous weather outlook and a strongly worded special weather
special statement. Regardless, it will be quite warm for the
latter part of this week.

.LONG TERM...(Friday through Tuesday)
Issued at 509 PM CDT Tue Jun 26 2018

Hot and humid conditions will be the primary weather story in the
long term. The main forecast challenge is convective coverage and
resulting impacts on heat indices.

The models have slowed the arrival of the 500 mb high by a day.
Therefore, Friday now appears to be the hottest day as the 594 dm
high center passes over the lower Ohio Valley. A few isolated storms
are possible. Afternoon heat indices will peak above 105 degrees,
which is well advertised in the HWO and social media messaging.

The 500 mb high will move northeastward over the weekend, which
means our region will be under the southwest periphery of the
anticyclonic circulation. The main challenge is how much convection
will occur around the high center. Highs will be in the lower to mid
90s with heat indices topping 100 each day. Isolated convection
could provide some local relief both Sat and Sun afternoon.

Early next week, a broad weak 500 mb ridge will extend from the
Plains to the Northeast. Most of the model guidance shows a weakness
in the ridge over our region, permitting some convective development
Monday and Tuesday. Although it will remain hot and humid, the
convection could limit heat indices to mainly sub-advisory
thresholds.

&&

.AVIATION...
Issued at 509 PM CDT Tue Jun 26 2018

Delayed 18z WFO PAH TAF discussion. Attempted to keep WFO PAH TAF
sites in VFR category between thunderstorm complexes. Given the
uncertainty with the approach of MVFR/IFR category ceilings and
visibilities, kept with vicinity mention of thunderstorms and VFR
ceilings. Added a mention of Low Level Wind Shear overnight at
KPAH due to strong shear off the surface. Anticipate some
amendments overnight as the next in a series of MCS's move through
the area.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...MY
AVIATION...Smith
Hazardous weather outlook, Jun 26, 4:54 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
554 pm CDT Tue Jun 26 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
554 pM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Two lines of thunderstorms, capable of producing damaging winds,
small to large hail, frequent lightning, and torrential rainfall,
capable of producing locallized flooding, will continue move across
the outlook area this evening. An isolated tornado may also not be
out of the question through the evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The potential for thunderstorms, including a few possibly strong to
severe storms, will continue on Wednesday.

Oppressive heat is forecast from Thursday through Monday as peak
heat index values are forecast to range from 100 to 110 during
this time period.

Small chances of thunderstorms are forecast Thursday through
Sunday, mainly during the afternoon hours. A better chance of
thunderstorms is forecast by Sunday night and Monday. Through
this period, an isolated strong to severe thunderstorm with
damaging winds will be possible each afternoon, but the primary
concerns will be locally heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case activation
is requested.

RJP/DRS/Smith

In the hours before

Local storm report, Jun 26, 5:05 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             ELLSINORE               36.93N 90.75W
06/26/2018  M0.88 INCH       CARTER             MO   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Jun 26, 5:10 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
610 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 W ELLSINORE           36.93N 90.82W
06/26/2018  M0.50 INCH       CARTER             MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jun 26, 5:27 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             GREENVILLE              37.13N 90.45W
06/26/2018  M0.50 INCH       WAYNE              MO   EMERGENCY MNGR

&&

SMITTY
Special weather statement, Jun 26, 5:29 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
629 PM CDT TUE JUN 26 2018

KYZ010-013>016-018>021-270030-
Muhlenberg KY-Henderson KY-Crittenden KY-Webster KY-Union KY-
Caldwell KY-McLean KY-Hopkins KY-Daviess KY-
629 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR HENDERSON...DAVIESS...CENTRAL
MUHLENBERG...EAST CENTRAL CRITTENDEN...CENTRAL CALDWELL...MCLEAN...
HOPKINS...EAST CENTRAL UNION AND WEBSTER COUNTIES UNTIL 730 PM CDT...

At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Corydon to near Dixon to near Eddyville.
Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Owensboro, Madisonville, Central City, Providence, Dawson Springs,
Calhoun, Greenville, Sebree, Earlington, Livermore, Nortonville,
Clay, Mortons Gap, Dixon, Powderly, Corydon, Whitesville, Robards
and Graham.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
western, south central and northwestern Kentucky.

LAT...LON 3767 8682 3763 8695 3748 8713 3734 8714
      3732 8711 3736 8703 3727 8698 3721 8690
      3712 8799 3718 8808 3749 8782 3783 8782
      3783 8764 3787 8736 3778 8711 3791 8693
      3784 8691 3784 8685 3773 8683 3771 8686
TIME...MOT...LOC 2328Z 270DEG 37KT 3780 8775 3749 8775 3714 8805

RST
Special weather statement, Jun 26, 5:31 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT Tue Jun 26 2018

MOZ076-086-087-100-107>112-114-270045-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU,
JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD,
SIKESTON, CHARLESTON, AND NEW MADRID
631 PM CDT Tue Jun 26 2018

...Special Weather Statement...

Strong thunderstorms will continue to affect southeast Missouri
through 730 PM. Most of the activity will be near and north of
Highway 60. Wind gusts 35 to 50 mph, and hail up to nickel size
will be possible with the strongest storms. The storms will also
produce locally heavy rain that may produce minor flooding.
Local storm report, Jun 26, 5:35 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     BRECKINRIDGE CENTER     37.68N 87.86W
06/26/2018  E55 MPH          UNION              KY   TRAINED SPOTTER

            ESTIMATED WINDS OF 50 TO 55 MPH. RELAYED VIA TWITTER.

&&

DWS

The radar

The Evansville,IN radar (KVWX), 53 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
June 26, 5:48 PM CST
Where
Henderson County, 3 mi SSW of Henderson
Measured
56 kt (64 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.790, -87.601

Six to ten trees were down along U.S. Highway 41A. One of the trees fell on a car, causing injuries.

Thunderstorm Wind, Henderson

When
June 26, 6:05 PM CST
Where
Henderson County, Hebbardsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.770, -87.370

Large tree limbs were down.

Thunderstorm Wind, Daviess

When
June 26, 6:10 PM CST
Where
Daviess County, West Louisville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.700, -87.280

Trees were uprooted.

Funnel Cloud, Muhlenberg

When
June 26, 6:17 PM CST
Where
Muhlenberg County, Bremen
Reported by
Law Enforcement
Coordinates
37.370, -87.220

Thunderstorm Wind, Muhlenberg

When
June 26, 6:20 PM CST to 6:26 PM CST
Where
Muhlenberg County, 3.8 mi SW of Bremen to 4 mi SE of Bremen
Measured
74 kt (85 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
37.331, -87.269

A microburst containing estimated winds up to 85 mph struck near Bremen. The microburst was up to 1200 yards wide and four miles long. At least seven homes sustained minor damage, including loss of shingles or siding. At least seven barns or sheds lost siding or metal roofing panels. Dozens of trees were uprooted or lost limbs. A couple homes were damaged by fallen trees. Several power poles and lines were downed. The damage was mainly along and north of Highway 70.

Thunderstorm Wind, Muhlenberg

When
June 26, 6:25 PM CST
Where
Muhlenberg County, Central City
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.300, -87.130

A number of trees were down throughout the community.

Flood, Daviess

When
June 26, 6:50 PM CST to 8:30 PM CST
Where
Daviess County, Owensboro to 1.8 mi ESE of (Owb)owensboro Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.770, -87.120

Street flooding occurred in the city.

Thunderstorm Wind, Graves

When
June 26, 7:37 PM CST
Where
Graves County, Sedalia
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
36.650, -88.600

Multiple tree limbs were blown down. A small tree landed on a house. Shingles were damaged.

Thunderstorm Wind, Calloway

When
June 26, 7:45 PM CST to 7:50 PM CST
Where
Calloway County, 5 mi W of Murray to 3 mi NW of Murray
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$16,000
Reported by
Emergency Manager
Coordinates
36.620, -88.410

A few miles northwest of Murray, one person was injured when a tree fell on a moving car. A tree was down across a secondary road west of Murray.

Flood, Christian

When
June 26, 10:30 PM CST to June 27, 12:15 AM CST
Where
Christian County, 2.69 mi SW of Honey Grove to 3.54 mi NE of Casky
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.854, -87.336

Minor flooding occurred on the south fork of the Little River just east of Hopkinsville. Some low-lying fields and woods near the river were under water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756947, 756951, 756948, 756953, 756949, 756950, 759202, 762092, 756952, 759193.